Montana, 2008

High Wind in Montana, July 10, 2008

July 10, 2008 · NWS TFX · 1 event in 1 county or zone

High winds were observed at higher elevations with low passing across Southern Alberta on July 10th. Seventy mile per hour wind gusts were observed at Logan Pass in Glacier National Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

High winds were observed at higher elevations with low passing across Southern Alberta on July 10th. Seventy mile per hour wind gusts were observed at Logan Pass in Glacier National Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 10, 5:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 10, 5:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
630 PM MDT THU JUL 10 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...

MAIN FORECAST PROBLEM CONTINUES TO BE THE STRONG SHORTWAVE TROUGH
SWINGING ACROSS THE NORTHERN ROCKY MOUNTAINS TONIGHT. WINDS
AHEAD OF THE TROUGH REMAIN FAIRLY STRONG AND HIGHER ELEVATIONS
ALONG THE NORTHERN ROCKY MOUNTAIN FRONT AND IN GLACIER PARK ARE
STILL EXPECTED TO RECEIVE GUSTS ABOVE HIGH WIND CRITERIA THROUGH
THIS EVENING. WILL THEREFORE CONTINUE THE HIGH WIND WARNING FOR
THIS AREA THROUGH MIDNIGHT. SATELLITE AND RADAR IMAGERY IS
SHOWING SCATTERED SHOWERS AND THUNDERSTORMS IN BRITISH COLUMBIA
THAT AREA ASSOCIATED WITH THIS SYSTEM. SITUATION LOOKS FAVORABLE
FOR THIS CONVECTION TO MOVE THROUGH MY NORTHERN ZONES OVERNIGHT
AND EARLY IN THE DAY ON FRIDAY. HAVE BUMPED UP POPS IN THIS AREA
AND EXPANDED THE COVERAGE AREA AS WELL. IN ADDITION...WITH
TEMPERATURES COOLING RAPIDLY BEHIND THE FRONT...HAVE LOWERED SNOW
LEVELS AND ADDED MENTION OF MOUNTAIN SNOW NEAR THE CONTINENTAL
DIVIDE OVERNIGHT. IN FACT...TEMPERATURES ACROSS MY ENTIRE FORECAST
AREA WILL BE COOLER OVER THE NEXT TWO DAYS. BREEZY CONDITIONS WILL
ALSO CONTINUE THROUGH THE DAY ON FRIDAY AND INTO FRIDAY NIGHT BEFORE
WINDS FINALLY DIMINISH. SATURDAY IS EXPECTED TO BE A VERY NICE DAY
WITH HIGH TEMPERATURES A LITTLE BELOW SEASONAL AVERAGES...MOSTLY
CLEAR SKIES WITH NO PRECIPITATION EXPECTED AND GENERALLY LIGHT
WINDS. MPJ

SATURDAY NIGHT THROUGH TUESDAY NIGHT...A WEAK UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL BUILD INTO SOUTHWEST...CENTRAL...AND NORTH
CENTRAL MONTANA SATURDAY NIGHT THROUGH SUNDAY NIGHT. THIS WILL BRING
A DRIER AND MORE WESTERLY FLOW ALOFT TO THE AREA. TEMPERATURES WILL
WARM TO A FEW DEGREES ABOVE SEASONAL AVERAGES AND A FEW WEAK
DISTURBANCES WILL BRING A SLIGHT CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS. A SHORTWAVE TROUGH WILL THEN DEVELOP
OFF THE PACIFIC COAST MONDAY THROUGH TUESDAY NIGHT. THE RESULTING
INCREASINGLY MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT WILL BRING AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS TO MOST OF THE AREA...AGAIN
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SURFACE WINDS WILL
ALSO INCREASE AND BECOME WESTERLY DURING THIS PERIOD. TEMPERATURES
WILL REMAIN ABOVE NORMAL LEVELS AHEAD OF A COLD FRONT APPROACHING
FROM THE NORTHWEST...BUT THEY WILL COOL BACK CLOSER TO NORMAL ON
TUESDAY WITH THE PASSAGE OF THE FRONT.  COULSTON

WEDNESDAY THROUGH THURSDAY...MODELS ARE IN FAIR AGREEMENT DURING
THIS PERIOD. A WEAK SHORTWAVE TROUGH DRIFTS EAST ACROSS THE FORECAST
AREA WEDNESDAY. LIMITED MOISTURE AND ENERGY WITH THIS SYSTEM WILL
RESULT IN PARTLY CLOUDY SKIES...WITH ISOLATED...MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE AREA. WEAK HIGH
PRESSURE ALOFT MOVES INTO MONTANA EARLY THURSDAY FOR DECREASING
CLOUDS AND PRECIPITATION. ENOUGH MOISTURE AND INSTABILITY REMAINS
FOR A FEW AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS THURSDAY. TEMPERATURES SHOULD BE NEAR OR A LITTLE BELOW
SEASONAL AVERAGES WEDNESDAY...WARMING A FEW DEGREES THURSDAY.  EK

&&

.AVIATION...
UPDATED 2340Z.
GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS NORTH CENTRAL...
CENTRAL...AND SOUTHWEST MONTANA THROUGH 00Z SATURDAY. THE MAIN
CONCERN WILL BE STRONG WEST-NORTHWESTERLY WINDS...WHICH WILL
GENERALLY IMPACT TERMINALS NORTH OF A LINE FROM KHLN TO KLWT.
SUSTAINED WEST-NORTHWEST WINDS TO 25 KTS WITH GUSTS TO 35 KTS WILL
BE POSSIBLE THIS EVENING...BUT WILL TAPER OFF TO SUSTAINED 15 TO 20
KTS WITH GUSTS TO 25 KTS THROUGH FRIDAY AFTERNOON. HOWEVER...
WEST-NORTHWESTERLY WINDS WILL ONCE AGAIN INCREASE AT KLWT BY 12Z
FRIDAY...WITH SUSTAINED WEST-NORTHWEST WINDS OF 25 KTS GUSTING OVER
30 KTS. ISOLATED SHOWERS AND THUNDERSTORMS OVER SOUTHERN ALBERTA
WILL MOVE SOUTHEASTWARD ACROSS NORTH CENTRAL MONTANA
TONIGHT...POTENTIALLY IMPACTING AREAS AROUND KHVR AND KCTB AFTER 03Z
FRIDAY. THESE SHOWERS AND THUNDERSTORMS MAY CONTAIN WIND GUSTS OVER
40 KTS AND HAIL...AND WILL MOVE EAST OF THE REGION BY 15Z FRIDAY.
OTHERWISE...SOME CLOUDINESS...GENERALLY ABOVE 8000 FEET...IS
EXPECTED ACROSS THE REGION THROUGH 00Z SATURDAY. COHEN

&&

.FIRE WEATHER...
FIRE WEATHER WATCH FOR HELENA NATIONAL FOREST AREA HAS BEEN UPGRADED
TO A RED FLAG WARNING FOR THIS AFTN/EVE. MISSOULA FORECAST OFFICE
HAS ALSO UPGRADED THE WATCH COVERING BEAVERHEAD AND DEER LODGE NFS.
APPROACHING UPPER LEVEL TROF AND SURFACE COLD FRONT WILL PRODUCE
WINDS OVER 25 MPH WITH GUSTS NEAR 40 MPH ALONG WITH MIN HUMIDITIES
OF 10 TO 18 PERCENT OVER SW MT. NO THUNDERSTORMS EXPECTED WITH
FRONTAL PASSAGE DUE TO LACK OF AVAILABLE MOISTURE. WINDS WILL DROP
STEADILY TONIGHT AS THE FRONT MOVES EAST. MUCH COOLER TEMPS AND
HIGHER HUMIDITIES EXPECTED ON FRIDAY. WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  46  72  43  79 /  10  10   0   0
CTB  42  70  41  77 /  30  20   0   0
HLN  50  76  46  83 /   0   0   0   0
BZN  46  76  41  83 /   0   0   0   0
WEY  40  67  36  74 /   0   0   0   0
DLN  43  73  39  80 /   0   0   0   0
HVR  48  72  45  79 /  30  30   0   0
LWT  46  67  41  75 /  10  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ118.

HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ009.

&&

SHORT TERM...MPJ
LONG TERM...COULSTON/EK
AVIATION...COHEN

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 10, 3:23 AM MST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
423 AM MDT THU JUL 10 2008

MTZ009-111200-
NORTHERN ROCKY MOUNTAIN FRONT-
423 AM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WEST WINDS WILL DEVELOP ALONG THE NORTHERN ROCKY
MOUNTAIN FRONT TODAY...AHEAD OF A CANADIAN COLD FRONT ASSOCIATED
WITH A STORM SYSTEM APPROACHING FROM THE NORTHWEST. THEREFORE...A
HIGH WIND WARNING IS IN EFFECT THROUGH MIDNIGHT TONIGHT FOR THE
NORTHERN ROCKY MOUNTAIN FRONT...INCLUDING AREAS IN GLACIER
NATIONAL PARK. VERY WARM AND DRY CONDITIONS WILL ALSO DEVELOP
TODAY IN ADVANCE OF THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-012-014-015-052>055-111200-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
423 AM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL DEVELOP ACROSS CENTRAL AND SOUTHWEST
MONTANA TODAY...AHEAD OF A CANADIAN COLD FRONT ASSOCIATED WITH A
STORM SYSTEM APPROACHING FROM THE NORTHWEST. VERY WARM AND DRY
CONDITIONS WILL ALSO DEVELOP TODAY IN ADVANCE OF THIS SYSTEM.
THEREFORE...A RED FLAG WARNING IS IN EFFECT FROM NOON MDT TODAY
THROUGH 9 PM MDT THIS EVENING FOR PORTIONS OF CENTRAL AND
SOUTHWEST MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010-011-013-044>051-111200-
EASTERN GLACIER-HILL-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-
BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-
FERGUS-
423 AM MDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS WILL DEVELOP ACROSS NORTH CENTRAL AND CENTRAL
MONTANA TODAY...AHEAD OF A CANADIAN COLD FRONT ASSOCIATED WITH A
STORM SYSTEM APPROACHING FROM THE NORTHWEST. VERY WARM AND DRY
CONDITIONS WILL ALSO DEVELOP TODAY IN ADVANCE OF THIS SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, North Rocky Mountain Front

When
July 10, 7:00 PM MST to 11:00 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

Anemometer at Logan Pass measured 70 mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108846.